Ask the doctors
Q. I recently got cosmetic dermal filler under my eyes. After the procedure I read that some people who have had skin fillers have had a reaction to the COVID-19 vaccine. Should I avoid getting vaccinated?
A. There is no reason to avoid the vaccine if you have dermal fillers. There have been a small number of cases where the Moderna COVID-19 vaccine is suspected of triggering localized swelling in people who had dermal fillers (most often in the face or lips). It's possible that the vaccine triggered an immune system reaction that caused the inflammation. The problems were not caused by an infection or an allergic reaction.
If you have dermal filler and experience a reaction, know that it is likely temporary. You can take an over-the-counter antihistamine, which may help reduce swelling, or call your dermatologist for advice. But ultimately, provided there is no other medical reason why you should not get the vaccine, you can and should protect your health by getting the shot.
— Toni Golen, M.D., and Hope Ricciotti, M.D.
Editors in Chief, Harvard Women's Health Watch
Image: SrdjanPav/Getty Images
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.